Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 296, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 31, 2000, 1:31 PM MST for Cheyenne County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 31, 2000, 1:31 PM MST (20:31 UTC)
- Expired
- Oct 31, 2000, 2:15 PM MST
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 1:55 PM MST | Hail 0.88 | Arapahoe, CO | |
| Oct 31, 2:05 PM MST | Hail 0.75 | Arapahoe, CO | Hail 3 to 4 inches deep on ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 312030 SVRGLD COC017-312115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 131 PM MST TUE OCT 31 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 215 PM MST * AT 128 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTH OF CHEYENNE WELLS...MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEYENNE WELLS AT 150 PM MST ARAPAHOE AT 155 PM MST HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MST. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ ENTWISTLE LAT...LON 3854 10248 3851 10225 3904 10205 3905 10238
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 1:15 PM MST, 16 minutes earlier.
Area forecast discussion, Oct 31, 1:15 PM MST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MST TUE OCT 31 2000 ...FORECAST CHALLENGES ARE PRECIP TONIGHT WITH TEMPS AND WINDS THROUGHOUT THE PERIOD... YET ANOTHER UPPER LOW MOVES ACROSS THE NORTHERN AND CENTRAL PLAINS TONIGHT YIELDING ANOTHER ROUND OF THUNDERSTORMS. HOWEVER...IT APPEARS MUCH OF THE FORECAST AREA WILL GET DRY SLOTTED THIS TIME AROUND... EXCEPTION BEING THE EASTERN HALF OF THE CWA WHERE DEWPOINTS REMAIN IN THE MIDDLE 50S. THE LOW CONTINUES ITS NORTHEAST TRACK THURSDAY WITH HIGH PRESSURE BUILDING ACROSS THE PLAINS. BASED ON ITS PERFORMANCE WITH PRECIPITATION FORECASTS THE LAST FEW WEEKS AND CURRENT HANDLING OF THE LOW LEVEL MOISTURE AND FRONTAL POSITION...ILL RELY HEAVILY ON THE ETA. WILL ISSUE EVENING PACKAGE WITH THE TORNADO WATCH. TONIGHT...DRYLINE AND ASSOCIATED TRW ACTIVITY MOVE ACROSS THE CENTRAL AND EASTERN CWA TONIGHT WITH COLD FRONT PROGGED ON THE OUTSKIRTS OF THE NORTHWEST CWA. SOME WRAPAROUND SHOWERS MAY AFFECT THE NORTHWEST CORNER OF THE AREA. WINDS WILL REMAIN FROM THE SOUTH OVER MUCH OF THE AREA WITH SOUTHWEST WINDS OVER THE WESTERN HALF...SPEEDS IN THE BREEZY CATEGORY. LOWS WILL RANGE FROM MIDDLE 30S NORTHWEST TO 50 TO 55 EAST. WEDNESDAY THROUGH THURSDAY...SOME WRAPAROUND MOISTURE LINGERS OVER THE NORTHWEST CORNER WHERE MOSTLY CLOUDY CONDITIONS WILL PREVAIL. ELSEWHERE...MOSTLY SUNNY. COLD FRONT PASSES THROUGH THE AREA WEDNESDAY BRINGING WINDY NORTHWEST WINDS TO THE AREA. HIGH PRESSURE PUSHES INTO THE AREA WEDNESDAY NIGHT AND THURSDAY. BASED ON PAST PERFORMANCE...WILL RELY ON THE COLDER MAV/FWC FOR LOWS. AS FOR HIGHS...DIFFERENCES PRETTY SIGNIFICANT AT 850 WITH THE ETA/AVN ALMOST 10F COOLER THAN THE NGM. WITH GUIDANCE HIGHS IN GOOD AGREEMENT I WONT DEVIATE MUCH. WILL WORD IT NEAR 50 NORTHWEST AND NEAR 60 EAST. THURSDAYS HIGHS WILL BE ABOUT 5F COOLER AS COLDER AIR ALOFT FILTERS IN TO THE AREA. FOR THE EXTENDED FORECAST (FRI-SUN)...LONG RANGE MODELS CONTINUE IN FAIR AGREEMENT THROUGH THE PERIOD. UPPER LOW DIVES TOWARD THE SOUTHWEST UNITED STATES FRIDAY AND SATURDAY WITH RIDGE AXIS PASSING OVER THE AREA. ON SUNDAY THE UPPER LOW BEGINS TO ADVANCE TOWARD THE AREA BUT REMAINS WELL SOUTHWEST OF THE AREA TO AFFECT OUR DRY WEATHER. AT THE SURFACE...STRONG HIGH PRESSURE BUILDS INTO THE AREA BEHIND THE DEPARTING FRONT FRIDAY AND SATURDAY BEFORE SLOWLY MOVING EAST AS LEE TROUGH DEVELOPS ALONG THE FRONT RANGE SUNDAY. MRF APPEARS A LITTLE TO EAGER TO GENERATE PRECIP SATURDAY WITH SUCH A STRONG SURFACE HIGH CENTERED OVER THE AREA. CANADIAN/NOGAPS KEEP US DRY AS WELL AS THE PREVIOUS RUN OF THE MRF. WILL TREND TOWARD THE MORE CONSISTENT ECMWF AND PREVIOUS RUN OF THE MRF 850 TEMPS FOR HIGHS. .GLD...NONE. THEDE
In the hours before
Special weather statement, Oct 31, 10:24 AM MST, 3 hours 7 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MST TUE OCT 31 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED EAST OF A WRAY COLORADO TO GOODLAND KANSAS TO TRIBUNE KANSAS LINE THIS AFTERNOON INTO TONIGHT. AN AREA OF LOW PRESSURE ACROSS EASTERN COLORADO THIS MORNING...WILL CONTINUE TO DEEPEN ACROSS THIS AREA THROUGH THIS EVENING. THIS SYSTEM WILL PRODUCE BREEZY SOUTH WINDS ACROSS THE REGION WHICH WILL ALLOW DEEP MOISTURE TO BE PULLED INTO THE REGION THROUGH TODAY. THIS SYSTEM ALONG WITH A STRONG UPPER LEVEL DISTURBANCE SHIFTING OUT OF THE DESERT SOUTHWEST INTO THE CENTRAL HIGH PLAINS WILL TRIGGER THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON. A LINE OF THUNDERSTORMS IS ANTICIPATED TO DEVELOP MAINLY ALONG THE KANSAS AND COLORADO BORDER BY LATE AFTERNOON AND THEN MOVE QUICKLY TO THE EAST DURING THE EVENING HOURS. THE THREAT FOR SEVERE WEATHER WILL BE HIGHEST MAINLY EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE WITH THESE STORMS. HIGH WIND GUSTS AND SOME LARGE HAIL WILL POSE THE BIGGEST THREAT FROM THESE STORMS ALTHOUGH WITH STRONG WINDS JUST ABOVE THE SURFACE...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WITH SOME MINOR FLOODING WILL ALSO BE POSSIBLE. AWJ
Special weather statement, Oct 31, 1:26 PM MST, 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-010300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 126 PM MST TUE OCT 31 2000 ...TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHWEST KANSAS AND EXTREME EASTERN COLORADO THROUGH 8 PM MST (9 PM CST)... A STRONG DISTURBANCE ALOFT WILL CONTINUE TO RAPIDLY PRODUCE THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON. FOR THIS REASON A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. THE FOLLOWING COUNTIES IN EASTERN COLORADO ARE INCLUDED IN THIS WATCH...YUMA...KIT CARSON...AND CHEYENNE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. AWJ/LB
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 1:58 PM MST | Tornado Warning | GLD | Cheyenne | 47 min |
| Oct 31, 2:06 PM MST | Tornado Warning | GLD | Kit Carson | 54 min |
| Oct 31, 2:26 PM MST | Tornado Warning | GLD | Kit Carson | 49 min |
| Oct 31, 3:11 PM MST | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.